Mathematische Annalen

, Volume 370, Issue 1–2, pp 669–726 | Cite as

Approximately fibering a manifold over an aspherical one

  • Tom Farrell
  • Wolfgang Lück
  • Wolfgang SteimleEmail author


The paper is devoted to the problem when a map from some closed connected manifold to an aspherical closed manifold approximately fibers, i.e., is homotopic to manifold approximate fibration. We define obstructions in algebraic K-theory. Their vanishing is necessary and under certain conditions sufficient. Basic ingredients are Quinn’s thin h-cobordism theorem and end theorem, and knowledge about the Farrell–Jones conjectures in algebraic K- and L-theory and the MAF-rigidity conjecture by Hughes–Taylor–Williams.

Mathematics Subject Classification

55R65 19J10 



This paper is financially supported by the Leibniz-Preis of the second author, granted by the Deutsche Forschungsgemeinschaft DFG. Moreover the first named author was partially supported by NSF Grant DMS-1206622. The third named author was partly supported by the ERC Advanced Grant 288082 and by the Danish National Research Foundation through the Centre for Symmetry and Deformation (DNRF92). We thank the referee for his detailed report and very valuable comments.


  1. 1.
    Armentrout, S.: Cellular decompositions of 3-manifolds that yield 3-manifolds. Memoirs of the American Mathematical Society, No. 107. American Mathematical Society, Providence (1971)Google Scholar
  2. 2.
    Bak, A.: The computation of surgery groups of odd torsion groups. Bull. Am. Math. Soc. 80(6), 1113–1116 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bartels, A., Echterhoff, S., Lück, W.: Inheritance of isomorphism conjectures under colimits. In: Cortinaz, G. Cuntz, J., Karoubi, M., Nest, R. and Weibel, C.W. (eds.), K-Theory and Noncommutative Geometry, EMS-Series of Congress Reports, pp. 41–70. European Mathematical Society (2008)Google Scholar
  4. 4.
    Bartels, A., Farrell, F.T., Lück, W.: The Farrell–Jones conjecture for cocompact lattices in virtually connected Lie groups. J. Am. Math. Soc. 27(2), 339–388 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bartels, A., Lück, W.: On twisted group rings with twisted involutions, their module categories and \({L}\)-theory. In: Cohomology of Groups and Algebraic \(K\)-Theory, vol. 12 of Advanced Lectures in Mathematics, pp. 1–55, Somerville. International Press (2009)Google Scholar
  6. 6.
    Bartels, A., Lück, W.: The Borel conjecture for hyperbolic and CAT(0)-groups. Ann. Math. 2(175), 631–689 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bartels, A., Lück, W., Reich, H.: The \(K\)-theoretic Farrell–Jones conjecture for hyperbolic groups. Invent. Math. 172(1), 29–70 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bartels, A., Lück, W., Reich, H., Rüping, H.: K- and L-theory of group rings over GL\(_n(\bf {Z})\). Publ. Math., Inst. Hautes Étud. Sci. 119:97–125 (2014)Google Scholar
  9. 9.
    Bartels, A., Reich, H.: Coefficients for the Farrell–Jones Conjecture. Adv. Math. 209(1), 337–362 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Bass, H., Murthy, M.P.: Grothendieck groups and Picard groups of abelian group rings. Ann. Math. 2(86), 16–73 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Borevich, A. I., Shafarevich, I. R.: Number Theory. Translated from the Russian by Newcomb Greenleaf. Pure and Applied Mathematics, vol. 20. Academic Press, New York (1966)Google Scholar
  12. 12.
    Bredon, G.E.: Topology and Geometry. Springer, New York (1997, corrected third printing of the 1993 original)Google Scholar
  13. 13.
    Chapman, T.A.: Topological invariance of Whitehead torsion. Am. J. Math. 96, 488–497 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Chapman, T.A.: Homotopy conditions which detect simple homotopy equivalences. Pac. J. Math. 80(1), 13–46 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Chapman, T.A.: Approximation results in Hilbert cube manifolds. Trans. Am. Math. Soc. 262(2), 303–334 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Chapman, T.A.: Approximation results in topological manifolds. Mem. Am. Math. Soc. 34(251):iii+64 (1981)Google Scholar
  17. 17.
    Chapman, T.A., Ferry, S.C.: Constructing approximate fibrations. Trans. Am. Math. Soc. 276(2), 757–774 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Coram, D.S., Duvall Jr., P.F.: Approximate fibrations. Rocky Mt. J. Math. 7(2), 275–288 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Davis, J.F., Lück, W.: Spaces over a category and assembly maps in isomorphism conjectures in \(K\)- and \(L\)-theory. K-Theory 15(3), 201–252 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Davis, M.W., Januszkiewicz, T.: Hyperbolization of polyhedra. J. Differ. Geom. 34(2), 347–388 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Edwards, R.D.: Topological regular neighborhoods. Unpublished manuscript. arXiv:0904.4665v1
  22. 22.
    Edwards, D.A., Geoghegan, R.: Shapes of complexes, ends of manifolds, homotopy limits and the Wall obstruction. Ann. Math. 2(101), 521–535 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Farrell, F.T.: The obstruction to fibering a manifold over a circle. Bull. Am. Math. Soc. 73, 737–740 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Farrell, F.T.: The obstruction to fibering a manifold over a circle. Actes du Congrès International des Mathématiciens (Nice. 1970), Tome 2, pp. 69–72. Gauthier-Villars, Paris (1971)Google Scholar
  25. 25.
    Farrell, F.T.: The obstruction to fibering a manifold over a circle. Indiana Univ. Math. J. 21:315–346 (1971/1972)Google Scholar
  26. 26.
    Farrell, F.T., Hsiang, W.-C.: A geometric interpretation of the Künneth formula for algebraic \(K\)-theory. Bull. Am. Math. Soc. 74, 548–553 (1968)CrossRefzbMATHGoogle Scholar
  27. 27.
    Farrell, F. T., Hsiang, W.-C.: A formula for \({K}_{1}{R}_{\alpha }\,[{T}]\). In: Applications of Categorical Algebra (Proceedings of Symposium on Pure Mathematics, Vol. XVII, New York, 1968), pp. 192–218. American Mathematical Society, Providence (1970)Google Scholar
  28. 28.
    Farrell, F.T., Hsiang, W.C.: Manifolds with \(\pi _{1}=G\times _{\alpha } T\). Am. J. Math. 95, 813–848 (1973)CrossRefGoogle Scholar
  29. 29.
    Farrell, F.T., Jones, L.E.: A topological analogue of Mostow’s rigidity theorem. J. Am. Math. Soc. 2(2), 257–370 (1989)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Farrell, F.T., Jones, L.E.: Isomorphism conjectures in algebraic \({K}\)-theory. J. Am. Math. Soc. 6(2), 249–297 (1993)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Farrell, F.T., Lück, W., Steimle, W.: Obstructions to fibering a manifold. Geom. Dedic. 148, 35–69 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Ferry, S.C.: Approximate fibrations with nonfinite fibers. Proc. Am. Math. Soc. 64(2), 335–345 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Freedman, M.H., Quinn, F.: Topology of 4-Manifolds. Princeton University Press, Princeton (1990)zbMATHGoogle Scholar
  34. 34.
    Hempel, J.: 3-Manifolds. Ann. Math. Stud. 86 (1976)Google Scholar
  35. 35.
    Hirsch, M.W.: On combinatorial submanifolds of differentiable manifolds. Comment. Math. Helv. 36, 103–111 (1961)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Hu, S.-T.: Theory of Retracts. Wayne State University Press, Detroit (1965)zbMATHGoogle Scholar
  37. 37.
    Hughes, B.: Controlled topological equivalence of maps in the theory of stratified spaces and approximate fibrations. Sci. Bull. Josai Univ. (Special issue 2), 31–50 (1997) (Surgery and geometric topology (Sakado, 1996))Google Scholar
  38. 38.
    Hughes, B., Khan, Q.: Dihedral manifold approximate fibrations over the circle. Geom. Dedic. 148, 205–243 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Hughes, C.B.: Approximate fibrations on topological manifolds. Michigan Math. J. 32(2), 167–183 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Hughes, C.B.: Spaces of approximate fibrations on Hilbert cube manifolds. Compos. Math. 56(2), 131–151 (1985)MathSciNetzbMATHGoogle Scholar
  41. 41.
    Hughes, C.B.: Topology with control and approximate fibrations. In: Proceedings of the Guilford College Sesquicentennial Topology Conference, pp. 1–6. Guilford College, Greensboro, NC (1988)Google Scholar
  42. 42.
    Hughes, C.B., Taylor, L.R., Williams, E.B.: Bundle theories for topological manifolds. Trans. Am. Math. Soc. 319(1), 1–65 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Hughes, C.B., Taylor, L.R., Williams, E.B.: Manifold approximate fibrations are approximately bundles. Forum Math. 3(4), 309–325 (1991)MathSciNetzbMATHGoogle Scholar
  44. 44.
    Hughes, C.B., Taylor, L.R., Williams, E.B.: Rigidity of fibrations over nonpositively curved manifolds. Topology 34(3), 565–574 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Husch, L.S.: Approximating approximate fibrations by fibrations. Can. J. Math. 29(5), 897–913 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Kammeyer, H., Lück, W., Rüping, H.: The Farrell–Jones conjecture for arbitrary lattices in virtually connected Lie groups. Geom. Topol. 20(3), 1275–1287 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Kirby, R.C., Siebenmann, L.C., Foundational Essays on Topological Manifolds, Smoothings, and Triangulations. Princeton University Press, Princeton (1977). (With notes by J. Milnor and M. F, Atiyah, Annals of Mathematics Studies, p. 88 (1977))Google Scholar
  48. 48.
    Kleiner, B., Lott, J.: Notes on Perelman’s papers. Geom. Topol. 12(5), 2587–2855 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  49. 49.
    Kwun, K.W., Szczarba, R.H.: Product and sum theorems for Whitehead torsion. Ann. Math. 2(82), 183–190 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  50. 50.
    Lacher, R.C.: Cell-like mappings and their generalizations. Bull. Am. Math. Soc. 83(4), 495–552 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  51. 51.
    Lück, W.: Transformation Groups and Algebraic \({K}\)-Theory. Lecture Notes in Mathematics, vol. 1408. Springer, Berlin (1989)CrossRefzbMATHGoogle Scholar
  52. 52.
    Lück, W.: \(K\)- and \(L\)-theory of the semi-direct product of the discrete 3-dimensional Heisenberg group by \({\mathbb{Z}}/4\). Geom. Topol. 9, 1639–1676 (2005). (Electronic)MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    Lück, W.: Survey on aspherical manifolds. In: Ran, A., te Riele, H., Wiegerinck, J. (eds.) Proceedings of the 5-th European Congress of Mathematics Amsterdam 14–18 July 2008, pp. 53–82. EMS (2010)Google Scholar
  54. 54.
    Lück, W., Reich, H.: The Baum–Connes and the Farrell–Jones conjectures in \(K\)- and \(L\)-theory. In: Handbook of \(K\)-Theory. vol. 1, 2, pp. 703–842. Springer, Berlin (2005)Google Scholar
  55. 55.
    Lück, W., Steimle, W.: Delooping \(K\)-theory for additive categories. In: Ausoni, C., Hess, K., Johnson, K., Lück, W., Scherer, J. (eds.) An Alpine Expedition through Algebraic Topology, Volume 617 of Contemporary Mathematics, pp. 205–236. AMS (2014)Google Scholar
  56. 56.
    Lück, W., Steimle, W.: Splitting the relative assembly map, nil-terms and involutions. Ann. K-Theory 1(4), 339–377 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  57. 57.
    Milnor, J.: Introduction to algebraic \({K}\)-theory. Princeton University Press, Princeton. Ann. Math. Stud. No. 72 (1971)Google Scholar
  58. 58.
    Morgan, J., Tian, G.: Ricci flow and the Poincaré Conjecture. Clay Mathematics Monographs, vol. 3. American Mathematical Society, Providence (2007)zbMATHGoogle Scholar
  59. 59.
    Morgan, J., Tian, G.: The geometrization conjecture, volume 5 of Clay Mathematics Monographs. American Mathematical Society, Providence, Clay Mathematics Institute, Cambridge (2014)Google Scholar
  60. 60.
    Mostow, G.D.: Strong rigidity of locally symmetric spaces. Princeton University Press, Princeton. Ann. Math. Stud. 78 (1973)Google Scholar
  61. 61.
    Pedersen, E.K., Weibel, C.A.: A non-connective delooping of algebraic \({K}\)-theory. In: Algebraic and Geometric Topology; Proceedings of Conference Rutgers University, New Brunswick 1983, volume 1126 of Lecture Notes in Mathematics, pp. 166–181. Springer (1985)Google Scholar
  62. 62.
    Quinn, F.: A geometric formulation of surgery. PhD thesis, Princeton, (1969)Google Scholar
  63. 63.
    Quinn, F.: A geometric formulation of surgery. In: Topology of Manifolds (Proceedings of Inst., University of Georgia, Athens, 1969), pp. 500–511. Markham, Chicago (1970)Google Scholar
  64. 64.
    Quinn, F.: Ends of maps. I. Ann. Math 110(2), 275–331 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  65. 65.
    Quinn, F.: Ends of maps. II. Invent. Math. 68(3), 353–424 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  66. 66.
    Quinn, F.: Applications of topology with control. In: Proceedings of the International Congress of Mathematicians, vol. 1, 2 (Berkeley, 1986), pp. 598–606, Providence, RI, 1987. American Mathematical Society (1987)Google Scholar
  67. 67.
    Quinn, F.: Homotopically stratified sets. J. Am. Math. Soc. 1(2), 441–499 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  68. 68.
    Raghunathan, M.S.: Discrete subgroups of Lie groups. Springer, New York (1972). (Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 68 (1972))Google Scholar
  69. 69.
    Ranicki, A.A.: Algebraic \(L\)-theory. III. Twisted Laurent extensions. In: Algebraic K-Theory, III: Hermitian K-Theory and Geometric Application (Proceedings of Conference Seattle Research Center, Battelle Memorial Institute, 1972), pp. 412–463. Lecture Notes in Mathematics, vol. 343. Springer, Berlin (1973)Google Scholar
  70. 70.
    Rüping, H.: The Farrell–Jones conjecture for \(S\)-arithmetic groups. J. Topol. 9(1), 51–90 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  71. 71.
    Scott, P.: The geometries of 3-manifolds. Bull. Lond. Math. Soc. 15(5), 401–487 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  72. 72.
    Siebenmann, L.: The obstruction to finding a boundary for an open manifold of dimension greater than five. Ph.D. thesis, Princeton (1965).
  73. 73.
    Siebenmann, L.C.: A total Whitehead torsion obstruction to fibering over the circle. Comment. Math. Helv. 45, 1–48 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  74. 74.
    Siebenmann, L.C.: Approximating cellular maps by homeomorphisms. Topology 11, 271–294 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  75. 75.
    Steimle, W.: Homotopy coherent diagrams and approximate fibrations. Preprint (2011). arXiv:1107.5213
  76. 76.
    Vogell, W.: The canonical involution on the algebraic \(K\)-theory of spaces. In: Algebraic Topology (Aarhus, 1982), Volume 1051 of Lecture Notes in Mathematics, pp. 156–172. Springer, Berlin (1984)Google Scholar
  77. 77.
    Vogell, W.: The involution in the algebraic \(K\)-theory of spaces. In: Algebraic and geometric topology (New Brunswick, N.J., 1983), Volume 1126 of Lecture Notes in Math. pp. 277–317. Springer, Berlin (1985)Google Scholar
  78. 78.
    Vogell, W.: Algebraic \(K\)-theory of spaces, with bounded control. Acta Math. 165(3–4), 161–187 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  79. 79.
    Vogell, W.: Boundedly controlled algebraic \(K\)-theory of spaces and its linear counterparts. J. Pure Appl. Algebra 76(2), 193–224 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  80. 80.
    Wall, C.: On the classification of hermitian forms. VI: Group rings. Ann. Math. 103, 1–80 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  81. 81.
    Wall, C.T.C.: Poincaré complexes. I. Ann. Math. 2(86), 213–245 (1967)CrossRefzbMATHGoogle Scholar
  82. 82.
    Wall, C.T.C.: Surgery on compact manifolds, Volume 69 of Mathematical Surveys and Monographs, 2nd ed. American Mathematical Society, Providence, RI (1999). (Edited and with a foreword by A. A. Ranicki)Google Scholar
  83. 83.
    Wegner, C.: The \(K\)-theoretic Farrell–Jones conjecture for CAT(0)-groups. Proc. Am. Math. Soc. 140(3), 779–793 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  84. 84.
    Wegner, C.: The Farrell–Jones conjecture for virtually solvable groups. J. Topol. 8(4), 975–1016 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  85. 85.
    Weinberger, S.: The Topological Classification of Stratified Spaces. University of Chicago Press, Chicago (1994)zbMATHGoogle Scholar
  86. 86.
    Weiss, M., Williams, B.: Duality in Waldhausen categories. Forum Math. 10(5), 533–603 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  87. 87.
    West, J.E.: Mapping Hilbert cube manifolds to ANR’s: a solution of a conjecture of Borsuk. Ann. Math. 106(1), 1–18 (1977)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  • Tom Farrell
    • 1
    • 2
  • Wolfgang Lück
    • 3
  • Wolfgang Steimle
    • 4
    Email author
  1. 1.Yau Mathematical Sciences CenterTsinghua UniversityBeijingChina
  2. 2.Department of Mathematical SciencesTsinghua UniversityBeijingChina
  3. 3.Mathematisches InstitutUniversität BonnBonnGermany
  4. 4.Institut für MathematikUniversität AugsburgAugsburgGermany

Personalised recommendations